Kentucky, 2003

Flash Flood in Kentucky, November 12, 2003

November 12, 2003 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 12, 11:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Nov 12, 11:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1130 AM EST WED NOV 12 2003

TRAINING CELLS HAVE PRODUCED NEARLY AN INCH OF PCPN OVER A
CONCENTRATED AREA. THERE WILL BE A SHORT REPRIEVE AS THE HEAVIEST
PCPN SAGS SOUTH TOWARD THE MTN PARKWAY. CONCERN IS WITH THE NEXT
ROUND OF CONVECTIVE PCPN IN CNTRL KY HEADED TOWARDS OUR NRN
COUNTIES. HAVE ISSUED FLOOD WATCH FOR COUNTIES ALONG AND NORTH OF
I64. REST OF GRIDS LOOK DECENT. WILL UPDATE TO INCLUDE WATCH AND TO
TIGHTEN THE GRADIENT FOR PCPN THIS AFTERNOON. DEF POPS FOR FNTL
PASSAGE TONIGHT LOOKS STILL VALID. WAA WILL PUSH TEMPS TO AROUND 70
INSPITE OF THE CLOUDS AND RAIN.

.JKL...FLOOD WATCH FOR NORTHERN KY ZONES KYZ044-050>052-104 TIL
MIDNIGHT.

DUSTY

---------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------

530 AM EST WED NOV 12 2003

AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS WAS OVER THE NORTHERN
1/2 OF THE CWA THIS MORNING...WITH SOME SCATTERED SHOWERS TO THE
SOUTH. LEAD SW/V WAS NOW WORKING INTO THE EASTERN PART OF THE OH
VALLEY WITH ANOTHER MINOR SOUTHERN STREAM SW/V OVER MO. THE MAIN
FEATURE OF INTEREST IS CURRENTLY MOVING THROUGH THE DAKOTAS. THE SFC
LOW ASSOCIATED WITH THIS SYSTEM IS CURRENTLY OVER SOUTHERN MN. WITH
A COLD FRONT EXTENDING SW INTO TX. BEHIND THIS FRONT IS MUCH COOLER
AIR. 8H TEMPS FROM 0Z ANALYSIS WERE SEVERAL DEGREES BELOW 0C BEHIND
THIS SYSTEM. VWP HAS BEEN SHOWING LOW LEVEL JET OF 50 TO 55 KTS ALL
NIGHT TRANSPORTING IN ABUNDANT MOISTURE.

MAIN CHALLENGE FOR TODAY IS IF ANY SFC BASED CONVECTION WILL DEVELOP
ALONG THE FRONT AND HOW STRONG WINDS WILL BE THROUGH TOMORROW. OLD
FRONT/MOISTURE BOUNDARY WILL CONTINUE TO GRADUALLY SINK SOUTH INTO
THE CWA TODAY. AS IT DOES SO IT WILL CONTINUE TO INTERACT WITH SW/VS
MOVING THROUGH THE FLOW.  IT LOOKS LIKE THERE SHOULD BE A LULL IN
THE SHOWERS THIS AFTERNOON...BEFORE THE COLD FRONT APPROACHES LATE
IN THE DAY. MODEL FORECAST SOUNDINGS ARE NOT THAT UNSTABLE (-1 TO -2
LIS). HOWEVER...APPROACH OF TROUGH SHOULD STEEPEN LAPSE RATES A
BIT. 8H WINDS ARE GENERALLY AROUND 35 TO 40 KTS WHILE 7 H WINDS ARE
PROGGED TO BE AROUND 55 KTS. IF ANY CONVECTION CAN TAP INTO THIS
HIGHER MOMENTUM AND TRANSLATE IT TO THE SFC THERE COULD BE SOME
STRONG GUSTS. THINK THIS IS DEFINITELY A POSSIBILITY ESPECIALLY
RIGHT ALONG THE FRONT AND HAVE HIGHLIGHTED IT IN THE ZFP AND HWO.
ANOTHER PROBLEM IS TEMPERATURES. TEMPS ARE CURRENTLY RUNNING BETWEEN
THE LOWER 60S IN THE RAIN COOLED FAR N TO THE LOWER 70S IN THE
WARMER SPOTS IN THE SOUTH. WITH WARM ADVECTION CONTINUING WENT
ABOVE GUIDANCE NUMBERS FOR HIGHS TODAY. WITH ONGOING PRECIP AND
EXPECTED FORCING LATER TODAY...RAISED POPS TO CATEGORICAL.

TONIGHT...WINDS SHOULD REALLY PICK UP AROUND AND AFTER
FROPA...GENERALLY BETWEEN 0 AND 4Z FROM WEST TO EAST. WITH STRONG
PRESS GRADIENT...GUSTS UP TO 35 MPH SEEM POSSIBLE GIVEN MODEL
FORECAST WINDS JUST OFF THE SFC. WENT WITH A BLEND FOR LOWS. RIDGES
SHOULD SEE THE COLDER AIR WORK IN FIRST. HOWEVER...DEEP MOISTURE
WILL BE WELL TO THE EAST BEFORE THE COLD AIR WORKS IN.

THU/THU NIGHT...CONTINUES TO LOOK COOL AND WILL PROBABLY BE THE
COLDEST READINGS SO FAR THIS FALL. GUIDANCE HAS TRENDED DOWN AND
GIVEN AS COOL AS THE AIRMASS SHOULD BE CANT ARGUE. SOME OF THE
HIGHEST TERRAIN MAY STRUGGLE TO GET OUT OF THE 30S. THE PRESS
GRADIENT WILL STILL BE STRONG ON THU AND GIVEN DRY ADIABATIC TEMP
PROFILE AND OVERALL DRY LOOKING FORECAST SOUNDING...SOME GUSTS UP TO
35 MPH CANT BE RULED OUT...ESPECIALLY THROUGH MID AFTERNOON. WITH
AREA OF HIGH PRESSURE GETTING CLOSER TO THE REGION...GRADIENT WILL
SLACKEN THU NIGHT AND WITH LIGHTER WINDS TEMPS SHOULD FALL WELL INTO
THE 20S. FWC GUIDANCE HAD LOZ INTO THE UPPER TEENS. DIDNT GO QUITE
THAT COLD YET...BUT WILL LET LATER SHIFTS SEE IF THE DOWNWARD TREND
FOR LOW TEMPS CONTINUES.

FRI/FRI NIGHT/EXTENDED...ADJUSTED HIGHS DOWN JUST A TAD...BUT MAIN
CHANGE WAS TO INTRODUCE A RIDGE VALLEY SPLIT ON FRI NIGHT.  THE REST
OF THE FORECAST AND THE EXTENDED LOOKED TO BE IN GOOD SHAPE.

JP

---------------------------------------------------------------------
957 PM EST TUE NOV 11 2003

UPDATE NUMBER 2 FOR THE EVENING WILL BE OUT SHORTLY. TEMPS WILL NOT
FALL AS COOL AS WAS FORECAST.  ALMOST ALL LOCATIONS ARE STILL AT
LEAST 60 DEGREES...WITH THE TEMPERATURE CLIMBING AT JKL. THE COOLEST
READING TO BE FOUND WAS AT FLEMING/MASON COUNTY AIRPORT JUST NORTH
OF THE FORECAST AREA AT 59...BUT THEY WERE SATURATED WITH SHOWERS
AND WIND BLOWING...SO THEY WILL HAVE TROUBLE COOLING FURTHER.
GRADIENT WINDS SHOULD INCH HIGHER DURING THE NIGHT...AND SKIES WILL
BE CLOUDY. WILL RAISE FORECAST TO AROUND 60.

HAL

---------------------------------------------------------------------

730 PM EST TUE NOV 11 2003

SHOWERS HAVE ALREADY FALLEN OVER MOST OF THE NORTHERN HALF OF THE
AREA. THEY ARE STILL CURRENTLY THERE...BUT IT LOOKS LIKE THERE MAY
BE A BIT OF A LULL SHORTLY. NEVER THE LESS...THERE SHOULD BE MORE
LATER. WILL UPDATE POPS FROM JKL NORTH TO 80 PERCENT IN 1ST PERIOD
AND REMOVE TIMING. WILL STAY WITH LIKELY IN THE SOUTH. WILL ALSO
MAKE SOME MINOR WIND ADJUSTMENTS.

HAL

---------------------------------------------------------------------

414 PM EST TUE NOV 11 2003

SHORT TERM...MONDAY THRU THURSDAY.

LIGHT RA PERSISTS ACROSS THE CWFA AS THE LLVL JET WITH GUSTY SFC
WINDS CONTINUES TO ADVECT COPIOUS AMOUNTS OF MOISTURE INTO THE AREA.
TODAY LOOKED LIKE NOV WITH GRAY SKIES AND BREEZY WINDS. WAA KEPT
TEMPS UP AND SHOULD CONTINUE IN SPITE OF CLOUDS. LOWS IN THE UPPER
50S WILL JEOPARDIZE OUR RECORD MAX/MIN FOR NOV 12. WARM FNT TO OUR
NORTH WITH ISENTROPIC UPGLIDE PROVIDING SUFFICIENT LIFT FOR RAIN.
GOOD AREA OF 60+ DWPTS IN WRN KY TO KEEP AREA VERY MOIST.

COLD FNT TO OUR NW ANCHORED TO A LOW OVER THE HUDSON BAY...THRU THE
ARROWHEAD OF MN TO ERN SD TO COME BARRELING THRU THE OH VLY LATE
WED. JET DYNAMICS INDICATE SOME INSTABILITY BUT BETTER ENERGY JUST
NORTH OF OH RVR. STILL WILL KEEP MENTION OF TS IN FCST FOR WED PRIOR
TO FNTL PASSAGE. PW APPROACHES 1.5 AND SOME CONCERN ABOUT ISOLATED
HYDRO PROBLEMS. NOT WIDESPREAD ENUF FOR WATCH BUT WILL KEEP EYE ON
PCPN TOTALS. CURRENT FFG AROUND 1.5/1 HR AND 2/3 HR. VERY SHARP
CUT OFF TO PCPN WITH FNTL PASSAGE. GFS TRIES TO KEEP EXTRA MOISTURE
IN THE LLVL BELOW ABOUT 7K AND THIS COULD BE AN INDICATION OF
UPSLOPE COLD CU. WILL KEEP SKY COVER AT A HIER LVL TO ACCOUNT.

SHOULD SEE SIGNIFICANTLY COLDER/DRIER AIR IN FOR THU MORN AND WITH
AFTERNOON CLOUDS AND CONTINUED CAA DO NOT EXPECT MUCH TEMP RECOVERY.
CLEARING WILL HOLD OFF TIL LATE THU...TOO LATE TO DO MUCH GOOD. HAVE
FOLLOWED ETA MODEL CLOSEST DUE TO LLVL MODELING AND VERIFICATION HAS
SHOWN THE MET MOS OUTPERFORMING ALL OTHERS FOR THE PAST SEVERAL DAYS.
STILL...HAVE DEFERRED TO SURROUNDING STATIONS AND COMPROMISED THOSE
NUMBERS FOR BETTER BLEND.

EXTENDED...FRIDAY THRU MONDAY.

THE EXTENDED STARTS OFF COMPLICATED WITH A CUT OFF LOW OPENING UP
AND SHEARING OUT ACROSS THE MIDWEST AND CYCLONES SPINNING THERE WAY
THROUGH NORTHERN CANADA.  PER HPC DISCUSSION TRENDED TOWARD 06Z GFS
WITH POSITION OF SHORTWAVE WHICH IS A MORE NORTHERN TRACK...AND
THEREFORE CONTINUING DRY WEEKEND...SOUTHEAST HIGH PRESSURE WILL KEEP
MOST OF THE CONTROL AND LIMIT THE MOISTURE.  FOR THE EARLY PART OF
NEXT WEEK...NEXT SHORTWAVE IS DEPICTED AS CLOSED WHEN IT COMES
ASHORE OVER CA.  FIGURE THAT THIS IS TRUE WITH STRONG JET STREAM
PLOWING INTO THE NORTHWEST STATES.  ALSO...SLOWED THE TIMING OF THIS
FEATURE JUST A TAD.  SPEED OF THIS SOUTHERN STREAM SHORTWAVE/CLOSED
LOW DICTATE HOW MUCH OF AN INFLUENCE IT WILL HAVE ON OUR WEATHER AS
IT COMBINES FORCES WITH THE NORTHERN STREAM SHORTWAVE.  HIGH WILL
MOVE EAST AND ALLOW FOR MOISTURE RETURN.  HAVE STRETCHED CHANCE POPS
INTO TUE.

DUSTY/OUDEMAN
Hazardous weather outlook, Nov 12, 11:15 AM EST, 4 hours 45 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1115 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FLOOD WATCH IS IN EFFECT FOR COUNTIES NORTH OF INTERSTATE 64 UNTIL
MIDNIGHT. THUNDERSTORMS ARE POSSIBLE THROUGH LATE THIS EVENING. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING FOR AREAS NORTH OF OF THE MOUNTAIN PARKWAY. SOME
THUNDERSTORMS THIS AFTERNOON OR EVENING COULD PRODUCE STRONG WIND
GUSTS AND POSSIBLY HAIL AS A STRONG COLD FRONT PLOWS THROUGH THE
REGION. SOME STRONG WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE TONIGHT
BEHIND THE FRONT AS MUCH COLDER AIR PUSHES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIND GUSTS UP TO 35 MPH ARE POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Local storm report, Nov 12, 3:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
333 PM EST WED NOV 12 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0322 PM    5 E OWINGSVILLE           KY   FLASH FLOOD
11/12/03   BATH                           WATER ACROSS LOW WATER
                                          BRIDGES 8 TO 18 INCHES AT
                                          ADAMS, BLACK, ANDERSON AND
                                          ELK LICK CREEKS.

BEW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
November 12, 4:00 PM EST to 7:00 PM EST
Where
Morgan County, Countywide
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

People were trapped in cars due to high water on Laurel Fork Road, Railline Road (near Wrigley), and Big Bandy Road (off of Highway 650). A fast-food restaurant was flooded along United States 460, near West Liberty.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336389.